Volume 10, issue 2 (2010)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 22, 1 issue

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
Complexity of PL manifolds

Bruno Martelli

Algebraic & Geometric Topology 10 (2010) 1107–1164

We extend Matveev’s complexity of 3–manifolds to PL compact manifolds of arbitrary dimension, and we study its properties. The complexity of a manifold is the minimum number of vertices in a simple spine. We study how this quantity changes under the most common topological operations (handle additions, finite coverings, drilling and surgery of spheres, products, connected sums) and its relations with some geometric invariants (Gromov norm, spherical volume, volume entropy, systolic constant).

Complexity distinguishes some homotopically equivalent manifolds and is positive on all closed aspherical manifolds (in particular, on manifolds with nonpositive sectional curvature). There are finitely many closed hyperbolic manifolds of any given complexity. On the other hand, there are many closed 4–manifolds of complexity zero (manifolds without 3–handles, doubles of 2–handlebodies, infinitely many exotic K3 surfaces, symplectic manifolds with arbitrary fundamental group).

complexity, spine
Mathematical Subject Classification 2000
Primary: 57Q99
Secondary: 57M99
Received: 5 November 2009
Revised: 19 April 2010
Accepted: 21 April 2010
Published: 23 May 2010
Bruno Martelli
Dipartimento di Matematica “Tonelli”
Università di Pisa
Largo Pontecorvo 5
56127 Pisa